Tennessee, 2014Flash Flooding and Damaging Winds in Tennessee, June 4 to 5, 2014
June 4 to 5, 2014 · NWS MEG · 9 events in 7 counties and zones
A stalled front was located across Southern Missouri during the late evening hours of June 4th into the early morning hours of June 5th. Showers and thunderstorms developed just south of St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $306,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front was located across Southern Missouri during the late evening hours of June 4th into the early morning hours of June 5th. Showers and thunderstorms developed just south of St. Louis during the evening hours of June 4th which evolved into an MCS. The MCS moved into portions of Northwest Tennessee after midnight and continued through sunrise. A few storms produced flash flooding and damaging winds.
A second round of thunderstorms occurred as another MCS developed across Southwest Missouri during the morning hours. The MCS gained momentum as it moved into a warm and unstable atmosphere south of the stalled front. The MCS produced a derecho across Northeast Arkansas into the West Tennessee during the afternoon hours. Widespread damaging winds and some flash flooding occurred with the derecho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 4, 6:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 4, 6:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT WED JUN 4 2014
.UPDATE...UPDATED FOR TOR WATCH 223
&&
.DISCUSSION...
CONDITIONS ARE MARGINALLY FAVORABLE FOR TORNADOES ACROSS PORTIONS
OF NORTH TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS.
ONGOING SEVERE THUNDERSTORMS CONFIRMED TO HAVE PRODUCES TORNADOES
TO OUR NORTH WILL SLOWLY MOVE SOUTH INTO THE MIDSOUTH OVER THE
NEXT SEVERAL HOURS. AFTER SUNSET...CHANCES WILL SLOWLY DIMINISH
FOR SEVERE THUNDERSTORMS AND TORNADOES...BUT STORMS MAY CONTINUE
FOR QUITE A WHILE.
&&
.PREV DISCUSSION... /ISSUED 610 PM CDT WED JUN 4 2014/
DISCUSSION... /ISSUED 335 PM CDT WED JUN 4 2014/
MIDAFTERNOON REGIONAL RADAR SHOWED AN EAST/WEST LINEAR CLUSTER OF
THUNDERSTORMS JUST SOUTH OF ST LOUIS...MOVING EAST. NEARER TO THE
MIDSOUTH... A SMALLER CONVECTIVE CLUSTER FORMED OVER THE OZARK
PLATEAU OF SOUTHERN MO EARLIER THIS AFTERNOON. THESE STORMS
DISSIPATED AS THE MOVED EAST/SOUTHEAST TOWARD NORTHEAST ARKANSAS.
MIDAFTERNOON CUMULUS FIELD WAS RATHER FLAT ACROSS THE MIDSOUTH...
OVERSPREAD BY A 12C 700MB THERMAL RIDGE AND SCATTERED HIGH CIRRUS.
GFS PROJECTS HEIGHT FALLS SUFFICIENT TO BREAK DOWN THE MIDLEVEL THERMAL
RIDGE TONIGHT...ALLOWING ELEVATED STORMS TO PERSIST INTO NORTHERN
PORTIONS OF THE MIDSOUTH AS THEY DEVELOP SOUTHEAST ALONG THE 850/500MB
THICKNESS GRADIENT. CONCURRENTLY...ANOTHER MCS WILL LIKELY TAKE
SHAPE OVER THE CENTRAL HIGH PLAINS LATE TONIGHT...WITH THE RESULTANT
MCV/REMNANT CONVECTION REDEVELOPING OVER NORTHEAST AR DURING THE
HEAT OF THE DAY.
RAIN CHANCES CONTINUE THROUGH THE WEEKEND...AS THE MIDSOUTH REMAIN
UNDER THE PERIPHERY OF THE UPPER RIDGE CENTERED OVER TEXAS. MODEL
DETAILS BECOME DIFFICULT TO RELY ON AFTER ABOUT DAY 2...DUE THE
DIFFICULTY IN MODELING CONVECTIVE COLD POOLS THAT FORM EFFECTIVE
MESOSCALE FRONTS. THAT SAID...BEST RAIN CHANCES THROUGH THE WEEKEND
WILL LIKELY EXTEND FROM NORTHEAST AR...NORTHWEST TN...INTO THE TN
RIVER VALLEY.
MOS GUIDANCE MAX TEMPS WERE UNDERCUT...PARTICULARLY NORTH AND
NORTHEAST OF THE MEMPHIS METRO...WHERE CLOUD COVER AND CONVECTIVE
OUTFLOW WILL LIKELY BE MOST PROMINENT.
PWB
&&
.AVIATION...
00Z TAF SET
LINE OF CONVECTION CURRENTLY OVER SOUTHERN ILLINOIS...WESTERN
KENTUCKY...AND SOUTHEAST MISSOURI WILL MOVE INTO KJBR AND KMKL
BETWEEN 5-10Z. WILL CONTINUE TEMPO GROUP FOR LOWER CIGS/VSBYS.
LINGERING SHRAS WITH MVFR CIGS MAY CONTINUE THROUGH 13-14Z.
OTHERWISE EXPECT VFR CONDITIONS FOR OTHER TAF SITES. CAN/T RULE
OUT A FEW SHRAS APPROACHING KMEM BETWEEN 9-13Z. SCT TSRAS WILL
BEGIN TO DEVELOP ACROSS AREA BETWEEN 16-20Z. HAVE INTRODUCED VCTS
WORDING FOR NOW. S WINDS WILL DIMINISH OVERNIGHT. NOT VERY
CONFIDENT ON WIND DIRECTION OR SPEED AFTER 12Z DUE TO CONVECTION
EXPECTED OVERNIGHT.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 4, 6:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT WED JUN 4 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-060245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
739 PM CDT WED JUN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE
FROM PARAGOULD ARKANSAS TO PARSONS TENNESSEE TONIGHT. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A
SECONDARY THREAT OF AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH FOR THURSDAY AND FRIDAY. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT.
Thunderstorm Wind, Benton
- When
- June 4, 11:00 PM CST to 11:05 PM CST
- Where
- Benton County, Camden to 1.61 mi NNE of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -88.100
Straight line winds knocked down trees and power lines in Camden and surrounding areas of Benton County.
Flash Flood, Benton
- When
- June 5, 3:00 AM CST to 6:30 AM CST
- Where
- Benton County, Holladay to 2.1 mi SSE of Eagle Creek
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -88.150
Three to four inches of rain fell across Benton County, producing widespread flash flooding. Pineview Road was completely washed out. The bridge on Kelly Road was covered with two feet of water while a culvert was washed out on Rowland Road.
Flash Flood, Weakley
- When
- June 5, 3:00 AM CST to 6:30 AM CST
- Where
- Weakley County, Latham to 0.73 mi ENE of Latham
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -88.720
Three to four inches of rain fell across Weakley County. As a result, Concord Road near Latham was flooded with eighteen inches of water.
Flash Flood, Carroll
- When
- June 5, 5:00 AM CST to 2:00 PM CST
- Where
- Carroll County, 2.6 mi NNW of Leach to 2.78 mi NW of Mc Kenzie
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.966, -88.512
Three to four inches of rain fell across Carroll County. As a result, numerous roads and streets were flooded in Huntingdon. A few people were stranded in cars. Elsewhere in Carroll County, culverts and roads were washed out.
Thunderstorm Wind, Tipton
- When
- June 5, 12:40 PM CST to 1:00 PM CST
- Where
- Tipton County, 1.68 mi WNW of Jamestown to 1.49 mi W of Gainesville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.563, -89.895
Straight line winds knocked down trees and power lines across Southern Tipton County including the areas near Brighton and Covington. Numerous trees and power lines were knocked down. A roof was blown off a warehouse near Brighton. Several roofs collapsed in Covington and a few of the city square buildings had extensive roof damage.
Thunderstorm Wind, Shelby
- When
- June 5, 12:45 PM CST to 1:15 PM CST
- Where
- Shelby County, Millington to 8.98 mi ESE of Fisherville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.350, -89.900
Straight line winds knocked down several trees and power lines from Millington to the Eads-Collierville area.
Thunderstorm Wind, Gibson
- When
- June 5, 1:46 PM CST to 2:00 PM CST
- Where
- Gibson County, Dyer to 0.71 mi SSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.070, -89.000
Straight line winds knocked trees down near Dyer and Trenton in Gibson County.
Flash Flood, Gibson
- When
- June 5, 2:00 PM CST to 3:00 PM CST
- Where
- Gibson County, 2.45 mi S of Georgetown to 0.65 mi N of Edison
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.985, -88.974
After receiving three to four inches in the morning, Trenton received another one to two inches during the afternoon which caused street flooding.
Thunderstorm Wind, Henderson
- When
- June 5, 2:10 PM CST to 2:30 PM CST
- Where
- Henderson County, 1.85 mi SSW of Union Cross to 1.29 mi NNE of Timber Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 35.727, -88.466
Straight line winds blew tin off a barn northeast of Lexington. In addition, a tree was knocked down onto a house north of Lexington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, June 4 to 5, 20142 deaths · $969,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in Missouri, June 4 to 7, 2014$371,000 · 2.5 in hail · 75 events
- Tornadoes and Flash Flooding in Kentucky, June 4, 20141 injured · $526,000 · EF1 · 29 events
- Tornadoes and Flooding in Ohio, June 4, 2014$410,000 · EF0 · 8 events
- Flash Flood and Hail in Kentucky, June 4 to 5, 2014$117,000 · 1 in hail · 7 events
- Tornadoes and Hail in Colorado, June 4, 2014EF1 · 13 events
- Flash Flooding and Hail in Illinois, June 4, 2014$25,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, June 4, 2014$25,000 · 2.5 in hail · 6 events
- Damaging Winds in Tennessee, June 4, 2014$20,000 · 55 kt wind · 2 events
- Damaging Winds and High Wind in Kansas, June 4 to 5, 201470 kt wind · 16 events
- Flash Flood and Flooding in Kentucky, June 4 to 5, 2014$6,000 · 1.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Kentucky, June 4 to 5, 2014$14,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524472, 524483, 524485, 524488, 524509, 524512, 524513, 524514, 524525.